Texas, 2012Hail in Texas, March 31, 2012
March 31, 2012 · NWS FWD · 1 event in 1 county or zone
A few elevated storms developed ahead of an approaching trough over the northeastern and eastern counties of North Texas. One storm in Lamar County produced penny to half dollar sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few elevated storms developed ahead of an approaching trough over the northeastern and eastern counties of North Texas. One storm in Lamar County produced penny to half dollar sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 31, 5:14 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 31, 5:14 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
614 AM CDT SAT MAR 31 2012
.AVIATION...
THERE ARE SEVERAL DIFFERENT CONCERNS THIS MORNING FOR THE AVIATION
COMMUNITY. FIRST...A THUNDERSTORM IS PUSHING SOUTH OF THE RED
RIVER NEAR FANNIN COUNTY. CURRENTY MOVEMENT OF THIS STORM WILL
KEEP IT AWAY FROM TAF SITES AND AM NOT EXPECTING ANY ADDITIONAL
ACTIVITY TO AFFECT THE TAF SITES.
VISIBILITIES HAVE DROPPED INTO MVFR CATEGORIES FOR MOST OF THE
SITES...WITH PATCHY IFR VISIBILITIES TO THE WEST. VISIBILITIES
WILL LIKELY REMAIN IN MVFR...BUT WE COULD SEE IFR BRIEFLY...
ESPECIALLY IN WACO.
THERE IS A SWATH OF IFR CIGS IN CENTRAL TEXAS MOVING NORTH AND
CURRENT EXTRAPOLATION BRINGS THESE INTO WACO AROUND 13Z. WILL
INCLUDE THESE IFR CIGS FROM 13Z-16Z...AND THEN EXPECT THEM TO
LIFT/SCATTER.
THIS AFTERNOON SHOULD BE NICE WITH MOSTLY CLEAR SKIES PREVAILING
AND LIGHT SOUTHEASTERLY SURFACE WINDS CONTINUING. ANOTHER ROUND
OF REDUCED VISIBILITIES/CEILINGS IS LIKELY OVERNIGHT TONIGHT.
85/NH
&&
.PREV DISCUSSION... /ISSUED 426 AM CDT SAT MAR 31 2012/
WELL DEFINED UPPER TROUGH AXIS ORIENTED ALONG A LINE FROM CHICAGO
TO OKC TO MIDLAND IS DROPPING SOUTHEAST AND WILL PUSH THROUGH THE
REGION TODAY. WHILE SURFACE PARCELS ARE STRONGLY CAPPED...A SMALL
PLUME OF HIGHER 700-850 MB MOISTURE IS MOVING EASTWARD THROUGH THE
RED RIVER VALLEY. THIS MOISTURE WILL COMBINE WITH THE UPPER
FORCING TO GENERATE SOME ELEVATED CONVECTION ACROSS THE NORTHEAST
ZONES THIS MORNING. STEEP LAPSE RATES ARE CONTRIBUTING TO ELEVATED
CAPE VALUES OF 1500 J/KG AND THESE STORMS MAY POSE A HAIL RISK.
SINCE THERE IS AN ABSENCE OF 700-850MB MOISTURE OUTSIDE OF THE
NORTHEAST ZONES...THE PASSAGE OF THE TROUGH AXIS SHOULD BE
INCONSEQUENTIAL AND DRY WEATHER IS EXPECTED TO PREVAIL OVER THE
REMAINDER OF THE CWA. WILL NEED TO MENTION SOME PATCHY FOG THROUGH
THE MID MORNING HOURS...BUT OTHERWISE GENERALLY SUNNY SKIES ARE
EXPECTED TODAY. HIGH TEMPS WILL BE WARMER THAN YESTERDAY DUE TO
MORE SUNSHINE AND INCREASING LOW LEVEL THICKNESS VALUES.
UPPER LEVEL RIDGING WILL TRANSLATE ACROSS THE PLAINS ON SUNDAY
WITH CONTINUED SUBSIDENCE WARMING RESULTING IN 850MB TEMPS OF
20-23C OVER THE CWA. THIS SHOULD SUPPORT HIGH TEMPS IN THE MID
90S IN THE WEST TO UPPER 80S IN THE EAST. MAV MOS IS EVEN WARMER
THAN THIS FORECAST INDICATES...BUT IT HAS BEEN RUNNING A WARM BIAS
FOR THE LAST FEW DAYS. SINCE SURFACE WINDS STAY SOUTH AND DO NOT
GO WESTERLY...WE SHOULD NOT REALIZE THE FULL POTENTIAL OF THE WARM
850 MB TEMPS AND RECORD HIGHS SHOULD BE SAFE. THE UPPER RIDGE WILL
QUICKLY SLIDE OFF TO THE EAST AS THE NEXT TROUGH MOVES INTO THE
WESTERN US. MODEL GUIDANCE HAS HAD TROUBLE WITH THIS SYSTEM FOR
SEVERAL DAYS...BUT CONFIDENCE IS GROWING THAT AN UPPER LOW SHOULD
CLOSE OFF AT THE BASE OF THE TROUGH AND TRACK THROUGH THE SOUTHERN
PLAINS MIDWEEK. MODELS HAVE ALL SLOWED DOWN THE SPEED OF THE
LOW...BUT STILL DIFFER ON ITS LATITUDE. THE GFS IS THE FARTHEST
NORTH WITH A TRACK THROUGH KANSAS WHILE THE CANADIAN HAS A TRACK
ALONG THE RED RIVER. THE ECMWF IS PREFERRED AS IT LIES IN THE
MIDDLE OF THE PACK. THIS MEANS THE ECMWF BRINGS MORE COOL AIR DOWN
AND THE GFS MOS TEMPS LOOK MUCH TOO WARM BEYOND TUESDAY. OUR
UNSEASONABLY WARM WEATHER SHOULD COME TO AN END AFTER MONDAY.
CONCERNING THE RAIN CHANCES EARLY IN THE WEEK...THE UPPER LOW
SHOULD BE IN NEW MEXICO MONDAY AND BEST FORCING WILL NOT ARRIVE
UNTIL MONDAY NIGHT AND TUESDAY. A DRY LINE WILL BE OVER THE
WESTERN ZONES MONDAY AFTERNOON...AND THE QUESTION IS WHETHER THE
FORCING WILL REACH FAR ENOUGH EAST FOR CONVECTION TO BREAK OUT
MONDAY EVENING OR WAIT UNTIL TUESDAY. RIGHT NOW THERE IS MODEL
AGREEMENT IN DYNAMIC LIFTING/EROSION OF THE CAP AFTER SUNSET
MONDAY AND CONVECTION ALONG THE DRY LINE MONDAY NIGHT. CAPES WILL
LIKELY BE NEAR 3000 J/KG AND SUPPORT SOME THREAT OF SEVERE
WEATHER. SINCE THE UPPER LOW IS SO FAR WEST...THE MID-UPPER LEVEL
SPEED MAX WILL LAG BEHIND AND DEEP LAYER SHEAR IS ON THE LOW END
OF THE SPECTRUM FOR SUPERCELL ORGANIZATION. ALSO WINDS ABOVE 500MB
ARE NOTABLY WEAK...SUGGESTING CELLS WILL HAVE TROUBLE EVACUATING
PRECIPITATION AWAY FROM THE MAIN UPDRAFT. SOME BRIEF HP SUPERCELLS
MAY BE POSSIBLE EARLY MONDAY EVENING...BUT BY IN LARGE THE SETUP
FAVORS MULTICELL CLUSTERS/LINES WITH HAIL/WIND THE PRIMARY THREAT.
AS LONG AS VIGOROUS CONVECTION INDEED DEVELOPS MONDAY NIGHT...THIS
WOULD PUSH EAST AND SOUTHEAST OF THE CWA BY TUESDAY MORNING AND
EFFECTIVELY END CHANCES FOR MORE STORMS TUESDAY EVEN IF THE
FRONT/DRY LINE HAVE NOT YET PUSHED THROUGH THE CWA. IF THE
CONVECTIVE EVENT ON MONDAY NIGHT IS LIMITED AND UNORGANIZED...THEN
THE STORM EVENT MAY END UP BEING TUESDAY AND FOR LOCATIONS
PRIMARILY EAST OF I-35. WILL FAVOR THE WIDESPREAD MONDAY NIGHT
CONVECTIVE SCENARIO NOW...BUT HEDGE THE FORECAST BY INCREASING
POPS TO 20-30 PERCENT ON TUESDAY.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 86 67 90 67 86 / 5 0 0 5 20
WACO, TX 87 66 89 67 84 / 5 0 0 5 10
PARIS, TX 84 65 87 64 84 / 20 5 0 5 10
DENTON, TX 84 66 91 68 85 / 5 0 0 5 20
MCKINNEY, TX 83 63 88 67 85 / 10 0 0 5 10
DALLAS, TX 86 67 89 67 86 / 10 0 0 5 10
TERRELL, TX 84 66 88 67 83 / 10 5 0 5 10
CORSICANA, TX 86 66 87 67 82 / 10 5 0 5 10
TEMPLE, TX 88 65 89 67 85 / 5 0 0 5 10
MINERAL WELLS, TX 89 63 94 65 87 / 0 0 0 5 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
85/85
Hazardous weather outlook, Mar 31, 4:37 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
537 AM CDT SAT MAR 31 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011045-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
537 AM CDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING NORTH OF A
SHERMAN TO EMORY LINE. LARGE HAIL WILL BE THE PRIMARY HAZARD WITH
THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH
TUESDAY EVENING ACROSS ALL OF NORTH TEXAS. THE BEST CHANCES WILL
BE MONDAY EVENING AND SOME STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE IN THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE NORTH OF A SHERMAN TO EMORY LINE
THIS MORNING.
In the hours before
Special weather statement, Mar 31, 5:12 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 AM CDT SAT MAR 31 2012
TXZ094-311145-
FANNIN TX-
612 AM CDT SAT MAR 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN FANNIN COUNTY
AT 611 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTH OF BONHAM...MOVING SOUTHEAST AT
25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE DODD CITY AND HONEY GROVE.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3386 9587 3385 9585 3367 9585 3353 9592
3358 9618 3369 9633 3377 9630 3376 9619
3380 9616 3381 9618 3384 9615 3385 9601
3388 9598 3387 9595 3389 9592
TIME...MOT...LOC 1111Z 292DEG 21KT 3375 9619Special weather statement, Mar 31, 6:11 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
711 AM CDT SAT MAR 31 2012
TXZ095-311245-
LAMAR TX-
711 AM CDT SAT MAR 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN LAMAR COUNTY
AT 711 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES WEST OF PARIS...MOVING SOUTHEAST AT 30
MPH.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
THIS STORM WILL AFFECT THE COMMUNITY OF ROXTON AROUND 730 AM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3371 9567 3348 9536 3347 9560 3348 9560
3347 9568 3349 9578 3346 9582 3346 9585
3347 9586 3373 9585
TIME...MOT...LOC 1211Z 298DEG 24KT 3361 9583Hail, Lamar
- When
- March 31, 6:48 AM CST to 6:51 AM CST
- Where
- Lamar County, Roxton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.550, -95.730
Hail stones ranging from the size of pennies to half dollars were reported in the town of Roxton for several minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, March 31, 20121 death · 1 injured · 1 event
- Hail in Georgia, March 31, 2012$1.1 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, March 31, 2012$9,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Tennessee, March 31, 2012$17,000 · 2.75 in hail · 27 events
- High Wind and Strong Wind in Nevada, March 31, 2012$40,000 · 66 kt wind · 4 events
- Hail and Damaging Winds in Alabama, March 31, 20123 in hail · 31 events
- Hail in South Carolina, March 31, 20121.75 in hail · 25 events
- Flash Flooding and Hail in Mississippi, March 31, 20121.75 in hail · 24 events
- Hail in Iowa, March 31, 20122.5 in hail · 20 events
- Wildfire and Hail in Florida, March 31, 2012$7,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Tennessee, March 31, 20121.75 in hail · 9 events
- High Wind in Utah, March 31, 201287 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366843.